Patient Comments: Hypothyroidism - Symptoms

For hypothyroidism, what were the symptoms and signs you experienced?

Published: July 07

I have hypothyroidism due to the radioactive iodine I took when I was 20. I'm now 42 and have been taking Synthroid for years, but I still struggle with many of the symptoms of hypothyroidism: depression, fatigue, dry skin/hair, etc.

Was this comment helpful?Yes
Published: July 02

I am a 45 yr old female. I have steadily put on a stone in weight, I have been so dizzy I felt sick, muscle cramps, painful joints, numbness in my arms and legs and a fuzzy head also very forgetful. I felt so ill it was scary! My doctor tried to tell me I was depressed as I have had depression before. I hope this helps other people as I started to think I was going mad! Finally, I have been diagnosed with hypothyroidism.

Was this comment helpful?Yes
Published: June 25

I am 17 years old now, and I was diagnosed with hypothyroidism when I was 13. Back then, I used to look like a third-grader student lost in a bunch of second-year high school students. Everyone made fun of me. Our pediatrician suggested an endocrinologist. He found out that I have hypothyroidism. He suggested me to another doctor and that doctor suggested me to my current endocrinologist. All of them prescribed me a hormone tablet that I take an hour before breakfast. It really is effective.

Was this comment helpful?Yes
Published: June 19

I had fertility treatment in order to have my children. In my pregnancy I developed gestational diabetes, pre-eclampsia and HELLP syndrome (hemolysis, elevated liver enzymes and low platelets). I also suffered a stroke and two cardiac arrests while pregnant. That was 9 years ago now. I am 38 and have been suffering with MANY of the symptoms of hypothyroidism. I was checked by a neuro psych for my confusion, by a diet doc for my weight gain and by numerous others for adrenal and pituitary gland problems. All came back normal. My sister has been going through similar problems. Gritty eyes, tired, dark bags under eyes and swollen joints. I could go on. Her doctor did a blood test and it came back normal. However, due to her abnormal clinical presentation he put her on thyroxine a month ago and she is back to her old self! I would love to try the same. I dont know what to say to my doctor. She thinks I am over eating and just not telling her. I was put on a drug to stop me absorbing a third of the fat I eat but nothing happened. I told her it wouldnt work because I am on a vertually fat free diet. Now she wants me to go to another dietician. I have a Bsc and used to be a chef. I can do the maths. I am not putting too much in, it is just that my body is not using it up. Besides which my 30lb weight gain is not the only symptom I need help with. I intend to make another appointment and go in armed with some newly downloaded info. Wish me luck. X

Was this comment helpful?Yes
Published: June 19

I am 18 years old and I was diagnosed with Hypothyroidism just a few days ago. It has been a long process in diagnosing this problem. For the past couple of years I have been feeling increasingly tired. This year it really has become bad. In the winter I started to develop hives every time I went outside into the cold. Eventually I went an allergist about it where he diagnosed me with Cold-Induced Urticaria (an allergy to the cold). I have also been having seizures, some of which were at school. I have had many other symptoms as well. I have become very forgetful. Often times there is just a haze that just comes over me and I feel so confused. I will often forget the names of common things or words I once knew well. Once I even forgot what a fork was called... pretty sad I know. I have also at times experienced periods of insomnia. I have also been severely depressed for awhile now, oftentimes having many cyclic ups and downs. I have also been experiencing a gradual loss of concentration. I got blood test results back from my allergist who informed me that antibodies were attacking my thyroid. I informed my neurologist (for the seizures) of this and he ordered further testing for my thyroid. Those test results were faxed to my endocrinologist who then diagnosed me with Hashimoto' s Thyroiditis that caused Hypothyroidism. He has started me on hormone therapy with Levothyroxine. Hopefully this will help many of my symptoms. I am hoping to have my energy back by the fall when I begin university, because this last semester of High School has been awful. My doctor also told me that the hypothyroidism is not related to my seizures, so I still have no clue as to why I am having seizures. My MRI, EEG and CT Scan all came back clear, so I may never know. I am however on 600 mg a day of Carbamazepine. I was on Clobazam, but I had a seizure while I was on it, so I was switched to a high dose of the other medicine. I have looked at the symptoms of Major Depression, and most definitely have been experiencing most, if not all of them. I am hoping this has been caused by the hypothyroidism and will go away once the hormones begin working. I have encountered some pretty arrogant doctors that show absolutely no compassion despite the enormous amount of sudden health concerns I have had to deal with all at once this year. My advice is to hold your ground, be firm, and to go with your gut. Doctors don't know everything; they just like to think they do. If you think something is wrong, go with your instincts and be firm.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hypothyroidism - Treatments Question: What has been the treatment for your hypothyroidism?
Hypothyroidism - Diet Question: How does your diet affect your hypothyroidism?
Hypothyroidism - Personal Experience Question: Did you suspect you might have hypothyroidism? Please share your story.
Hypothyroidism - Diagnosis Question: What tests and exams led to a diagnosis of hypothyroidism?
Hypothyroidism - Causes Question: If known, what is the cause of hypothyroidism in you or a relative?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.